Delaware, 2011

Strong Wind in Delaware, November 23, 2011

November 23, 2011 · NWS PHI · 2 events in 2 counties and zones

Strong northwest winds occurred during the late afternoon on the 23rd in Sussex County in the wake of a departing low pressure system. Peak wind gusts averaged around 45 mph and included 46 mph at both Dewey Beach and Lewes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong northwest winds occurred during the late afternoon on the 23rd in Sussex County in the wake of a departing low pressure system. Peak wind gusts averaged around 45 mph and included 46 mph at both Dewey Beach and Lewes. Peak wind gusts in New Castle and Kent Counties were less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 23, 3:21 PM EST, 39 minutes earlier.

Area forecast discussion, Nov 23, 3:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 PM EST WED NOV 23 2011

.SYNOPSIS...
THE COLD FRONT THAT CROSSED OUR AREA TODAY IS NOW MOVING OFF TO
THE EAST. HIGH PRESSURE WILL BUILD INTO THE REGION AND DOMINATE
OUR WEATHER THROUGH THE WEEKEND. A COLD FRONT, APPROACHING FROM
THE WEST, WILL MOVE SLOWLY ACROSS OUR REGION SUNDAY NIGHT AND
MONDAY. LOW PRESSURE MAY DEVELOP ON THE FRONT ALONG THE MID
ATLANTIC COAST AND MOVE SLOWLY NORTH MONDAY NIGHT INTO TUESDAY
NIGHT. ANOTHER FRONTAL SYSTEM, WITH A REINFORCING SHOT OF COLD
AIR, WILL APPROACH FROM THE NORTHWEST WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AN 18Z ANALYSIS SHOWS THAT THE COLD FRONT IS NOW TO THE EAST OF OUR
REGION AS THE LOW PRESSURE ITSELF MOVES STEADILY INTO NEW ENGLAND.
HIGH PRESSURE BACK OVER THE MISSOURI VALLEY WILL CONTINUE TO WORKS
ITS WAY TOWARDS OUR REGION TONIGHT.

THE MID-LEVEL TROUGH AXIS WILL CONTINUE TO PIVOT THROUGH THE EVENING
HOURS SO CHANCE POPS HAVE BEEN MAINTAINED ACROSS OUR REGION. A
TIGHTENING PRESSURE GRADIENT AND STRONG COLD AIR ADVECTION WILL HELP
TO KEEP THE STRONGER WIND GUSTS IN THE FORECAST THROUGH AT LEAST
03Z. WE START TO DECOUPLE UNDER CLEARING SKIES AND COMPLETELY LOSE THE
GUSTS BY TOMORROW MORNING. TEMPERATURES WILL BE AT LEAST 10 TO 15
DEGREES COLDER THAN TUESDAY NIGHT WITH THE COLD AIR ADVECTION AND
DECREASING COLD COVER.

THANKSGIVING MORNING LOOKS TO BE A PLEASANT ONE WITH TEMPERATURES IN
THE UPPER 30S AND A BRISK WESTERLY WIND AROUND 10 KNOTS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
HIGH PRESSURE CONTINUES TO MOVE INTO OUR REGION TOMORROW HELPING US
TO MAINTAIN THE NORTHWESTERLY WINDS AND CLEAR SKIES. THE PRESSURE
GRADIENT WILL BEGIN TO SLACKEN EVEN MORE TOMORROW AND DEEP MIXING
APPEARS OUT THE QUESTION SO GUSTS SHOULD NOT BE AN ISSUE...15 KNOTS
OR LESS. IT IS CERTAINLY GOING TO BE ONE GORGEOUS THAKSGIVING DAY.

HAPPY THANKSGIVING!!!!

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A LARGE HIGH PRESSURE SYSTEM, CENTERED JUST TO OUR SOUTH, WILL
MOVE SLOWLY EAST TO A POSITION JUST OFF THE NORTH CAROLINA COAST
ON SATURDAY. THIS SYSTEM WILL SUPPLY US WITH FAIR AND RELATIVELY
MILD WEATHER THROUGH THE WEEKEND. WILL SEE PLENTY OF SUNSHINE
FRIDAY AND SATURDAY. CLOUDS WILL BEGIN TO INCREASE SUNDAY AS THE
HIGH MOVES OFF TO THE EAST AND A COLD FRONT APPROACHES FROM THE
WEST. THERE COULD BE A FEW LIGHT SHOWERS SPREADING INTO OUR
NORTHWEST SECTIONS LATE IN THE DAY. DAYTIME HIGHS FRIDAY THROUGH
SUNDAY WILL BE IN THE MID 50S TO MID 60S. OVERNIGHT LOWS WILL BE
MAINLY IN THE 30S THURSDAY NIGHT AND IN THE MID 30S TO MID 40S
FRIDAY NIGHT AND SATURDAY NIGHT. RAIN IS LIKELY SUNDAY NIGHT AND
MONDAY AS THE COLD FRONT CROSSES THE REGION. LOW PRESSURE WILL
THEN DEVELOP ON THE FRONT ALONG THE MID ATLANTIC COAST AND MOVE
NORTH. THIS COULD MORE RAIN TO OUR AREA MONDAY NIGHT INTO TUESDAY
NIGHT. WITH CLOUDS AND RAIN, HIGH TEMPERATURES MONDAY AND TUESDAY
WILL BE SLIGHTLY LOWER THAN OVER THE WEEKEND, WITH READINGS IN
THE UPPER 40S AND 50S. BY WEDNESDAY, ANOTHER FRONT WILL BE
APPROACHING FROM THE NORTHWEST, AS AN UPPER TROUGH MOVES EAST
FROM THE GREAT LAKES. THIS FRONT WILL USHER IN A REINFORCING
SHOT OF COLD AIR BUT WILL BE MOISTURE STARVED. LOOKS LIKE THE
MOST WE COULD GET WOULD BE SCATTERED SHOWERS. HIGH TEMPERATURES
WEDNESDAY WILL BE IN THE 40S TO LOWER 50S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE COLD FRONT IS FINALLY THROUGH THE REGION ALLOWING A STIFF
NORTH-NORTHWEST WIND TO KICK IN. THERE IS GOOD AND BAD WITH THE
NORTHERLY WINDS, THE GOOD IS MOST CIGS HAVE REBOUNDED AS SOME DRIER
AIR HAS MIXED IN. THE BAD IS THE DECENT COLD AIR ADVECTION WILL HELP
TO DESTABILIZE THE ATMOSPHERE ENOUGH THAT AN MVFR BROKEN DECK LOOKS
VERY LIKELY THROUGH THE EVENING HOURS. ANY HIGHER SUSTAINED WINDS
WILL ALSO AIDE IN THE EROSION OF THE MVFR CIGS, BUT THIS IS NOT
LIKELY TO HAPPEN UNTIL LATER THIS EVENING.

ENOUGH DRY AIR SHOULD MOVE INTO OUR TAF SITES BY 01Z TONIGHT AND
REALLY SCATTER OUT OUR CIGS. THE WINDS SHOULD KEEP THEIR HEFTY PACE
UNTIL EARLY THURSDAY MORNING AS THE PRESSURE GRADIENT WEAKENS AND
SURFACE HIGH PRESSURE NEARS FROM THE SOUTHWEST. THURSDAY WILL BE A
MUCH BETTER FLYING DAY...FOR SURE!
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE COLD FRONT IS FINALLY THROUGH THE REGION ALLOWING A STIFF
NORTH-NORTHWEST WIND TO KICK IN. THERE IS GOOD AND BAD WITH THE
NORTHERLY WINDS, THE GOOD IS MOST CIGS HAVE REBOUNDED AS SOME DRIER
AIR HAS MIXED IN. THE BAD IS THE DECENT COLD AIR ADVECTION WILL HELP
TO DESTABILIZE THE ATMOSPHERE ENOUGH THAT AN MVFR BROKEN DECK LOOKS
VERY LIKELY THROUGH THE EVENING HOURS. ANY HIGHER SUSTAINED WINDS
WILL ALSO AIDE IN THE EROSION OF THE MVFR CIGS, BUT THIS IS NOT
LIKELY TO HAPPEN UNTIL LATER THIS EVENING.

ENOUGH DRY AIR SHOULD MOVE INTO OUR TAF SITES BY 01Z TONIGHT AND
REALLY SCATTER OUT OUR CIGS. THE WINDS SHOULD KEEP THEIR HEFTY PACE
UNTIL EARLY THURSDAY MORNING AS THE PRESSURE GRADIENT WEAKENS AND
SURFACE HIGH PRESSURE NEARS FROM THE SOUTHWEST. THURSDAY WILL BE A
MUCH BETTER FLYING DAY...FOR SURE!

OUTLOOK...
THE HIGH PRESSURE SYSTEM TO OUR SOUTH WILL CONTINUE TO PROVIDE US
WITH GOOD VFR FLYING CONDITIONS WELL INTO SUNDAY. A COLD FRONT
MOVING IN FROM THE WEST AND A LOW DEVELOPING ON THIS FRONT, ONCE
IT MOVES JUST OFF TO OUR EAST, WILL BRING OUR NEXT ROUND OF
INCLEMENT WEATHER SUNDAY NIGHT INTO THE MIDDLE OF NEXT WEEK.
LOWER CIGS/VSBYS IN RAIN AND FOG CAN BE EXPECTED FOR MUCH OF
THAT TIME PERIOD.

&&

.MARINE...
WITH THE COLD FRONT NOW TO OUR EAST AND HIGH PRESSURE TRYING TO NOSE
IN FROM THE WEST THE SURFACE PRESSURE GRADIENT WILL REALLY TIGHTEN
UP TONIGHT. NORTHERLY TO NORTHWESTERLY WINDS WILL BEGIN TO REALLY
HOWL WITH MULTIPLE HOURS OF GALE FORCE GUSTS EXPECTED TONIGHT. SEAS
WILL ALSO REMAIN QUITE ELEVATED TONIGHT IN THE WAKE OF THE STRONGER
NNW FLOW RUNNING AROUND 6 FEET.

THE GALE WARNING IS STILL IN AFFECT FOR ALL OUR COASTAL ZONES
THROUGH 09Z...THAT REMAINS UNCHANGED. AFTER THAT TIME PERIOD THE
GUSTS DROP INTO SMALL CRAFT RANGE FOR A FEW MORE HOURS FOLLOWED BY
SMALL CRAFT FOR HAZARDOUS SEAS BEING A POSSIBILITY.

OUTLOOK...
HIGH PRESSURE TO OUR SOUTH WILL BRING QUIET CONDITIONS TO OUR WATERS
THROUGH THE WEEKEND. AS THE HIGH MOVES OFF TO THE EAST, A COLD FRONT
WILL APPROACH FROM THE WEST. THE PRESSURE GRADIENT WILL TIGHTEN
BETWEEN THESE TWO SYSTEMS. THIS WILL MEAN INCLEMENT WEATHER WITH
INCREASING S TO SE WINDS AND BUILDING SEAS SUNDAY NIGHT AND MONDAY.
LOW PRESSURE IS THEN FORECAST TO DEVELOP ON THE FRONT ONCE IT MOVES
OFF THE EAST COAST. DEPENDING ON THE TIMING AND LOCATION OF THE LOW,
ADVISORY OR GALE CONDITIONS COULD OCCUR IN THE SUNDAY NIGHT TO MID
WEEK TIME FRAME.

&&

.HYDROLOGY...
EVEN THOUGH THE STEADY AND HEAVIER RAIN HAS ENDED, SOME STREAM AND
RIVER FLOODING WILL CONTINUE FOR THE NEXT 24 TO 48 HOURS.

&&

.TIDES/COASTAL FLOODING...
THE CONSENSUS OF THE LATEST GUIDANCE PRODUCTS (STEVENS, MDL AND
THE BOFS FAMILY) GIVES TIDAL DEPARTURES THAT WOULD JUST TOUCH
MINOR TIDAL FLOODING LEVELS ALONG THE OCEANFRONT. MOST OF THE
FORECAST DEPARTURES ARE LESS THAN HALF A FOOT AS THE BULK OF THE
TIDE ISSUES HAVE TO DO WITH THE ASTRONOMICAL SPRING TIDE
ASSOCIATED WITH THE NEW MOON. BECAUSE OVERALL WAVE ACTION IS NOT
EXPECTED TO BE UNUSUALLY HIGH AND NO RAIN IS EXPECTED, WE HAVE
DECIDED TO ISSUE A COASTAL FLOOD STATEMENT VS AN ADVISORY. THE
FORECAST NORTH WINDS ARE CAUSING SOME OF THE HIGHER GUIDANCE TIDAL
DEPARTURES AT SANDY HOOK AND LEWES.

FARTHER UP IN DELAWARE BAY AND THE TIDAL DELAWARE RIVER, THE WIND
DIRECTION SHOULD ASSIST. OVERALL TIDAL DEPARTURES HAVE TO BE
GREATER THAN AT THE SHORE, GENERALLY AROUND THREE-QUARTERS OF A
FOOT. THE ONE CAVEAT THAT WE WILL HAVE TO WATCH IS THE BELOW FLOOD
STAGE RIVER CREST NOW WORKING ITS WAY DOWN THE DELAWARE RIVER.

ALONG CHESAPEAKE BAY, NO TIDAL PROBLEMS ARE BEING REPORTED WITH
THE CURRENT HIGH TIDE CYCLE AND DEPARTURES ARE ALREADY DECREASING.
THE OVERALL NORTHWEST TO NORTH WINDS SHOULD HELP CONTINUE DRAIN IT
AND LOWER DEPARTURES INTO THURSDAY MORNING.

ASTRONOMICAL HIGH TIDES WITH THE CURRENT NEW MOON SPRING TIDE
CYCLE WILL PEAK ON FRIDAY MORNING. CURRENT EXPECTATIONS ARE FOR
THE WIND DIRECTION TO BE LESS FAVORABLE AND BY THEN THE DELAWARE
RIVER FRESH WATER CREST WILL ALSO BE THROUGH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ430-
     431-450>455.
     GALE WARNING UNTIL 4 AM EST THURSDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...RPW
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...RPW
AVIATION...HEAVENER/RPW
MARINE...HEAVENER/RPW
HYDROLOGY...RK/RPW
TIDES/COASTAL FLOODING...GIGI
Hazardous weather outlook, Nov 23, 3:28 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 PM EST WED NOV 23 2011

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-PAZ054-
055-060>062-067>071-242030-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CUMBERLAND-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
328 PM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ012>014-020-022>027-242030-
INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
328 PM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

POCKETS OF MINOR TIDAL FLOODING ARE POSSIBLE AROUND THE TIME OF
HIGH TIDE ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-242030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
328 PM EST WED NOV 23 2011

...GALE WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
November 23, 4:00 PM EST to 6:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
November 23, 4:00 PM EST to 6:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
C-MAN Station
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355246, 355247.